Home | Contents | Submissions, editors, etc. | Login | Search | EJP
 Electronic Communications in Probability > Vol. 12 (2007) > Paper 31 open journal systems 

On the spectral norm of a random Toeplitz matrix

Mark W Meckes, Case Western Reserve University

Suppose that Tn is a Toeplitz matrix whose entries come from a sequence of independent but not necessarily identically distributed random variables with mean zero. Under some additional tail conditions, we show that the spectral norm of Tn is of the order √(n log n). The same result holds for random Hankel matrices as well as other variants of random Toeplitz matrices which have been studied in the literature.

Full text: PDF | PostScript

Pages: 315-325

Published on: October 3, 2007

  1. Bai, Z. D. Methodologies in spectral analysis of large-dimensional random matrices, a review.With comments by G. J. Rodgers and Jack W. Silverstein; and a rejoinder by the author. Statist. Sinica 9 (1999), no. 3, 611--677. MR1711663 (2000e:60044)
  2. A. Bose and J. Mitra. Limiting spectral distribution of a special circulant. Statist. Probab. Lett., 60(1):111--120, 2002.
  3. A. Bose and A. Sen. Spectral norm of random large dimensional noncentral Toeplitz and Hankel matrices. Electron. Comm. Probab., 12:29--35, 2007.
  4. A. Bottcher and B. Silbermann. Introduction to Large Truncated Toeplitz Matrices. Universitext. Springer-Verlag, New York, 1999.
  5. Bryc, Wl odzimierz; Dembo, Amir; Jiang, Tiefeng. Spectral measure of large random Hankel, Markov and Toeplitz matrices. Ann. Probab. 34 (2006), no. 1, 1--38. MR2206341 (2007c:60039)
  6. Dudley, R. M. The sizes of compact subsets of Hilbert space and continuity of Gaussian processes. J. Functional Analysis 1 1967 290--330. MR0220340 (36 #3405)
  7. S. Geman. A limit theorem for the norm of random matrices. Ann. Probab., 8(2):252--261, 1980.
  8. Halász, G. On a result of Salem and Zygmund concerning random polynomials. Studia Sci. Math. Hungar. 8 (1973), 369--377. MR0367545 (51 #3787)
  9. Hammond, Christopher; Miller, Steven J. Distribution of eigenvalues for the ensemble of real symmetric Toeplitz matrices. J. Theoret. Probab. 18 (2005), no. 3, 537--566. MR2167641 (2006h:15023)
  10. Kashin, B.; Tzafriri, L. Lower estimates for the supremum of some random processes. East J. Approx. 1 (1995), no. 1, 125--139. MR1404347 (97h:60005)
  11. Kashin, B.; Tzafriri, L. Lower estimates for the supremum of some random processes. II. East J. Approx. 1 (1995), no. 3, 373--377. MR1404354 (97h:60006)
  12. Latal a, Rafal. Some estimates of norms of random matrices. Proc. Amer. Math. Soc. 133 (2005), no. 5, 1273--1282 (electronic). MR2111932 (2005i:15041)
  13. Ledoux, Michel. Concentration of measure and logarithmic Sobolev inequalities. Séminaire de Probabilités, XXXIII, 120--216, Lecture Notes in Math., 1709, Springer, Berlin, 1999. MR1767995 (2002j:60002)
  14. M.Ledoux. The Concentration of Measure Phenomenon, volume 89 of Mathematical Surveys and Monographs. American Mathematical Society, Providence, RI, 2001.
  15. Ledoux, Michel; Talagrand, Michel. Probability in Banach spaces.Isoperimetry and processes.Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], 23. Springer-Verlag, Berlin, 1991. xii+480 pp. ISBN: 3-540-52013-9 MR1102015 (93c:60001)
  16. A. E. Litvak, A. Pajor, M. Rudelson, and N. Tomczak-Jaegermann. Smallest singular value of random matrices and geometry of random polytopes. Adv. Math., 195(2):491--523, 2005.
  17. Masri, Ibrahim; Tonge, Andrew. Norm estimates for random multilinear Hankel forms. Linear Algebra Appl. 402 (2005), 255--262. MR2141088 (2005m:47017)
  18. A. Massey, S. J. Miller, and J. Sinsheimer. Distribution of eigenvalues of real symmetric palindromic Toeplitz matrices and circulant matrices. J. Theoret. Probab. To appear. Preprint available at http://arxiv.org/abs/math/0512146
  19. M.Rudelson. Probabilistic and combinatorial methods in analysis. Lecture notes from an NSF-CBMS Regional Research Conference at Kent State University, 2006.
  20. Salem, R.; Zygmund, A. Some properties of trigonometric series whose terms have random signs. Acta Math. 91, (1954). 245--301. MR0065679 (16,467b)
  21. Talagrand, Michel. Concentration of measure and isoperimetric inequalities in product spaces. Inst. Hautes Études Sci. Publ. Math. No. 81 (1995), 73--205. MR1361756 (97h:60016)
  22. Talagrand, Michel. Majorizing measures: the generic chaining. Ann. Probab. 24 (1996), no. 3, 1049--1103. MR1411488 (97k:60097)
  23. Talagrand, M. Transportation cost for Gaussian and other product measures. Geom. Funct. Anal. 6 (1996), no. 3, 587--600. MR1392331 (97d:60029)
  24. Yin, Y. Q.; Bai, Z. D.; Krishnaiah, P. R. On the limit of the largest eigenvalue of the large-dimensional sample covariance matrix. Probab. Theory Related Fields 78 (1988), no. 4, 509--521. MR0950344 (89g:60117)

Support Tool
Capture Cite
View Metadata
Printer Friendly
Author Address
Email Author
Email Others

Home | Contents | Submissions, editors, etc. | Login | Search | EJP

Electronic Communications in Probability. ISSN: 1083-589X